A Case of Internal Carotid Artery Thrombosis associated with Thalidomide Administration in Multiple Myeloma

  • Maria Angela Grima Department of Health, Mater Dei Hospital, Triq Dun Karm, L-Imsida
  • David James Camilleri Department of Health, Mater Dei Hospital, Triq Dun Karm, L-Imsida

Keywords

Multiple myeloma, thalidomide, arterial thrombosis, cerebrovascular accident.

Abstract

Thalidomide is an effective chemotherapeutic agent used to achieve remission in multiple myeloma. However, its administration is associated with several adverse effects including venous thromboembolism, while arterial thrombosis has also, although rarely, been described in the literature. We report a case of internal carotid artery occlusion within 1 week of starting thalidomide with prophylactic low molecular weight heparin in a patient who had no other prothrombotic risk factors. It is not known why this complication occurs despite the administration of anticoagulant prophylaxis. The role of factor VIII, von Willebrand factor antigen levels and fibrinogen in multiple myeloma patients should be studied in order to determine if these factors should be targeted in future prophylactic treatment.

References

  • National Comprehensive Cancer Network. Clinical practice guidelines in oncology. Multiple myeloma. 2014. Available at: http://www.nccn.org/professionals/physician_gls/f_guidelines.asp#myeloma (accessed 5 Feb 2016).

  • Thompson M. Direct Healthcare Professional Communication on the association between Thalidomide CelgeneTM (thalidomide) and thromboembolism. 6 May 2011.

  • Schütt P, Ebeling P, Buttkereit U, Brandhorst D, Opalka B, Poser M, et al. Thalidomide in combination with dexamethasone for pretreated patients with multiple myeloma: serum level of soluble interleukin-2 receptor as a predictive factor for response rate and for survival. Ann Haematol 2005;84:594–600.

  • Haemato-oncology Task Force of the British Committee for Standards in Haematology (BCSH), UK Myeloma Forum. Guidelines for the diagnosis and management of multiple myeloma. 2014. Available at: http://www.bcshguidelines.com/documents/MYELOMA_GUIDELINE_Feb_2014_for_BCSH.pdf (accessed 1 September 2015).

  • Zonder J, Schiffer C A. Thrombotic complications following treatment of multiple myeloma with thalidomide and its analogues. 2014. Available at: http://www.uptodate.com/contents/thrombotic-complications-following-treatment-of-multiple-myeloma-with-thalidomide-and-its-analogues?source=see_link (accessed 1 March 2016).

  • Bowcock SJ, Rassam SM, Ward SM, et al. Thromboembolism in patients on thalidomide for myeloma. Hematology 2002;7:51–53.

  • Ortin X, Rodriguez-Luaces M, Calabuig M, et al. Stroke in a multiple myeloma patient treated with thalidomide. J Stroke Cerebrovasc Dis 2006;15:283–285.

  • Altintas A, Ayyildiz O, Atay AE, et al. Thalidomide-associated arterial thrombosis: two case reports. Ann Acad Med 2007;36:304–306.

  • Goz M, Eren MN, Cakir O. Arterial thrombosis and thalidomide. J Thromb Thrombolysis 2008;25:224–226.

  • Jeng WJ, Kuo MC, Shih LY, et al. Pulmonary embolism in a patient with multiple myeloma receiving thalidomide-dexamethasone therapy. Int J Hematol 2008;87:542–544.

  • Ferri M, Faggioli G, Fratesi F, Stella A. Multifocal arterial thrombosis during thalidomide therapy: case report and review of the literature. Case Rep Med 2009;2009:372073.

  • Alkindi S, Dennison D, Pathare A. Arterial and venous thrombotic complications with thalidomide in multiple myeloma. Arch Med Res 2008;39:257–258.

  • Scarpace SL, Hahn T, Roy H, et al. Arterial thrombosis in four patients treated with thalidomide. Leuk Lymphoma 2005;46:239–242.

  • Libourel EJ, Sonneveld P, van der Holt B, et al. High incidence of arterial thrombosis in young patients treated for multiple myeloma: results of a prospective cohort study. Blood 2010;116:22–26.

  • Palumbo A, Palladino C. Venous and arterial thrombotic risks with thalidomide: evidence and practical guidance. Ther Adv Drug Saf 2012;3:255–266.
  • Published: 2016-06-07

    Issue: Vol 3 No 4 (view)

    Section: Articles

    How to cite:
    Grima, M., & Camilleri, D. (2016). A Case of Internal Carotid Artery Thrombosis associated with Thalidomide Administration in Multiple Myeloma. European Journal of Case Reports in Internal Medicine, 3(4). https://doi.org/https://doi.org/10.12890/2016_000410